Texas, 2008Drought in Texas, April 15 to 30, 2008
April 15 to 30, 2008 · NWS BRO · 7 events in 6 counties and zones
Drought conditions intensified over the western portions of Deep South Texas by April 15 and continued through the end of April. Drought conditions over Zapata, Jim Hogg, northern Starr and western Brooks counties intensified to exceptional (D4) exceptional by the middle of April.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions intensified over the western portions of Deep South Texas by April 15 and continued through the end of April. Drought conditions over Zapata, Jim Hogg, northern Starr and western Brooks counties intensified to exceptional (D4) exceptional by the middle of April. Extreme D3 drought conditions developed or continued for most other areas except close to the coast. Evaporation rates increased to one half an inch per day. Agricultural interests continued to heavily irrigate citrus, corn, onion, and other crops; sorghum production remained halted. Additional feed was brought in for area cattle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 14, 6:15 PM CST, 5 hours 45 minutes earlier.
Area forecast discussion, Apr 14, 6:15 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
715 PM CDT MON APR 14 2008
.DISCUSSION...A HIGH PRESSURE RIDGE EXTENDING INTO THE RIO GRANDE
VALLEY CONTINUED PRODUCING MOSTLY CLEAR SKIES, DRY CONDITIONS,
SLIGHTLY LOWER THAN NORMAL TEMPERATURES AND LIGHT TO MODERATE
NORTHEAST TO EAST WINDS ACROSS THE CWA TODAY. MODERATE AND GUSTY
SOUTHEAST WINDS WILL PREVAIL OVER DEEP SOUTH TEXAS TUESDAY AND
WEDNESDAY AFTERNOON AND EARLY EVENING WITH LIGHT TO MODERATE WINDS
OCCURRING OVERNIGHT TONIGHT AND TUESDAY NIGHT. THE WINDS WILL SHIFT
TO THE NORTHEAST AND EAST ON FRIDAY AS A WEAK COLD FRONT MOVES
THROUGH THE CWA. THE WINDS WILL BECOME SOUTHEASTERLY BY SATURDAY
REMAINING LIGHT TO MODERATE THROUGHOUT THE WEEKEND. NEAR NORMAL
TEMPERATURES WILL OCCUR OVER THE CWA ON TUESDAY AND WEDNESDAY WITH
ABOVE NORMAL TEMPERATURES PREVAILING OVER THE RIO GRANDE VALLEY
THURSDAY THROUGH EARLY NEXT WEEK. DRY CONDITIONS WILL CONTINUE
ACROSS THE RIO GRANDE VALLEY THROUGH EARLY NEXT WEEK. THE CURRENT
FORECAST PACKAGE LOOKS GOOD THEREFORE NO CHANGES ARE ANTICIPATED AT
THIS TIME.
&&
.MARINE...CURRENT WINDS OVER THE ADJ GULF WATERS OF DEEP S TX ARE NE
AT 10 TO 15 KTS WITH SEAS OF 4 FEET. HIGH PRESSURE OVER EAST TEXAS
EXTENDING INTO THE WESTERN GULF OF MEXICO WILL PROVIDE A NORTHEAST
FLOW ACROSS THE COASTAL WATERS OVERNIGHT. THIS SURFACE RIDGE WILL
GRADUALLY MOVE EAST TUESDAY THROUGH EARLY WEDNESDAY...WITH A TROUGH
OF LOW PRESSURE DEVELOPING FROM NORTHEAST MEXICO THROUGH WEST TEXAS
WEDNESDAY INTO EARLY THURSDAY. WINDS AND SEAS WILL BEGIN TO INCREASE
WEDNESDAY AS THE PRESSURE GRADIENT TIGHTENS ACROSS THE LOWER TEXAS
COAST. SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE LATE WEDNESDAY
THROUGH EARLY FRIDAY.
&&
.AVIATION...VFR VIRTUALLY CLEAR THROUGH THE NEXT 24H WITH LATE
TONIGHT WITH SE FLOW AT 15 TO 20 MPH BY LATE TUESDAY PM.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC/GRIDS....63
MARINE/AVIATION...58
MESOSCALE...MARTINEZ
Hazardous weather outlook, Apr 14, 3:00 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
400 PM CDT MON APR 14 2008
GMZ130-132-135-150-155-170-175-TXZ248>257-151015-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
400 PM CDT MON APR 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...REMAINDER OF TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
LOW PRESSURE OVER NORTHWEST TEXAS AND HIGH PRESSURE OVER THE
SOUTHEAST UNITED STATES WILL INCREASE THE PRESSURE GRADIENT ACROSS
DEEP SOUTH TEXAS WEDNESDAY AND THURSDAY. THIS WILL LIKELY INCREASE
THE RISK OF WILDFIRES...IN COMBINATION WITH THE CURED FUELS ACROSS
THE AREA...TO DEVELOP.
IN ADDITION...SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THE COASTAL
WATERS WEDNESDAY AND THURSDAY AS WINDS AND SEAS INCREASE WITH THE
TIGHTER PRESSURE GRADIENT ACROSS THE LOWER TEXAS COAST. THIS WILL
LIKELY PROVIDE A MODERATE OF RISK OF RIP CURRENTS ALONG COASTAL
BEACHES AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
PHILO
Drought, Zapata
- When
- April 15, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions developed over Zapata County by the middle of April and continued through the end of the month, as persistent winds, increasing sun angle, and lack of rainfall brought the highest level of drought into the Rio Grande Plains and middle Rio Grande Valley.
Drought, Jim Hogg
- When
- April 15, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions developed in Jim Hogg County by the middle of April and continued through the end of the month, as persistent winds, increasing sun angle, and lack of rainfall brought the highest level of drought into the Rio Grande Plains.
Drought, Starr
- When
- April 15, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions developed in northern Starr County by the middle of April and continued through the end of the month, as persistent winds, increasing sun angle, and lack of rainfall brought the highest level of drought into the Rio Grande Plains and middle Rio Grande Valley.
Drought, Brooks
- When
- April 15, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions developed across western Brooks County by the middle of April and continued through the end of the month, as persistent winds, increasing sun angle, and lack of rainfall brought the highest level of drought from the Rio Grande Plains farther east into Deep South Texas.
Drought, Brooks
- When
- April 15, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions expanded into eastern Brooks County by the middle of April, and remained through the end of the month. Locally heavy rains in the county's midsection on April 27th helped ease conditions a bit, but only enough to hold the drought at D3.
Drought, Cameron
- When
- April 15, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions developed over extreme western Cameron County, which includes some water sensitive crops, by the middle of April, continuing through the end of the month. Some welcome rains on the 27th and 28th helped keep the extreme conditions from expanding farther east.
Drought, Willacy
- When
- April 15, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions developed over extreme western Willacy County, by the middle of April, continuing through the end of the month. Some welcome rains on the 27th and 28th helped keep the extreme conditions from expanding farther east.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, April 15 to 16, 20082 deaths · $5.0 million · 1 event
- Strong Wind in South Carolina, April 15, 20082 deaths · 2 injured · $5,000 · 1 event
- Wildfire in Colorado, April 15 to 17, 20081 death · 1 event
- Wildfire in New Mexico, April 15 to 30, 2008$8.5 million · 1 event
- Frost and Freeze in Kentucky, April 15, 2008$220,000 · 22 events
- Wildfire in Colorado, April 15 to 16, 2008$500,000 · 1 event
- Frost and Freeze in Illinois, April 15, 2008$190,000 · 19 events
- Frost and Freeze in Missouri, April 15, 2008$110,000 · 11 events
- Frost and Freeze in Indiana, April 15, 2008$60,000 · 6 events
- Hail and Damaging Winds in Kansas, April 15 to 17, 20081 injured · $1,000 · 1.75 in hail · 31 events
- Frost and Freeze in Kentucky, April 15, 200833 events
- High Wind in Oklahoma, April 15, 2008$19,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96395, 96396, 96399, 96402, 96403, 96416, 96428.